New Mexico, 2004

Flash Flood and Damaging Wind in New Mexico, August 4, 2004

August 4, 2004 · NWS MAF · 2 events in 1 county or zone

A complex of strong to severe thunderstorms propagated southeast across the southeastern New Mexico plains during the late evening of the 4th. Severe winds resulted in significant damage to oil field machinery and a part of State Highway 206 was under water as a result of flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of strong to severe thunderstorms propagated southeast across the southeastern New Mexico plains during the late evening of the 4th. Severe winds resulted in significant damage to oil field machinery and a part of State Highway 206 was under water as a result of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 4, 11:30 AM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 11:30 AM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT WED AUG 4 2004

.SHORT TERM...
UPPER RIDGE STILL PARKED OVER WEST TEXAS AND SOUTHEAST NEW MEXICO
TODAY...MAYBE IN A SLIGHTLY WEAKER STATE THAN YESTERDAY.  A COLD
FRONT EXTENDING ACROSS THE TEXAS PANHANDLE CONTINUES TO EASE SLOWLY
SOUTH WITH CU DEVELOPING ALONG AND BEHIND SAME.

MOISTURE...IN THE LOWER AND MID LEVELS...REMAINS PLENTIFUL ACROSS
THE CWA EARLY THIS AFTERNOON WHILE WATER VAPOR IMAGERY INDICATING
TROPICAL MOISTURE PLUME EXTENDING ALONG THE GULF OF CALIFORNIA INTO
THE FOUR CORNERS REGION AND ACROSS NORTHERN NEW MEXICO.  CU
DEVELOPING IN THE DAVIS MOUNTAINS...WITH MORE NOTED NEAR THE
GUADALUPE MOUNTAINS AND ALONG THE LOWER TRANS PECOS.  INSTABILITY IS
SUFFICIENT MOST LOCATIONS... HOWEVER H7 TO H5 LAPSE RATES OF 7 TO 8
C/KM COINCIDING WITH BEST LOW LEVEL CONVERGENCE ALONG THE WESTERN
FRINGE OF THE CWA.  IN ADDITION...A NOT SO READILY IDENTIFIABLE
SHORTWAVE TROUGH IN WATRER VAPOR IMAGERY APPEARS TO BE RESIDING OVER
CENTRAL NEW MEXICO.  CONSIDERING THE ABOVE...HAVE UPPED THE POPS
OVER THE HIGHER TERRAIN TO A LOW ORDER CHANCE THAT EXTENDS INTO THE
SOUTHEAST NEW MEXICO PLAINS DUE TO THE EXPECTED ARRIVAL OF THE
FRONTAL BOUNDARY.  ALTHOUGH ETA BUFR SOUNDINGS INDICATING A
SUBSIDENCE INVERSION NEAR 450 MB IN SOME OF THESE LOCATIONS...THINK
THE SHORTWAVE TROUGH OVER NEW MEXICO WILL IMPART ENOUGH LIFT TO AID
DEVELOPING CONVECTION.  SHEAR IS NOT THAT GREAT DUE TO THE PROXIMITY
OF THE UPPER RIDGE...HOWEVER FORECAST SOUNDINGS DISPLAYING INVERTED
V CHARACTERISTICS...SO A FEW OF THE TSRA COULD PRODUCE STRONG WINDS.
WILL MENTION THIS IN THE HWO.  WILL ALSO MENTION LOCALIZED HEAVY
RAINFALL DUE TO PWATS NEAR 1.25 INCHES IN SOUNDINGS.

TEMPERATURES ALONG THE RIO GRANDE MET HEAT ADVISORY CRITERIA IN A
COUPLE OF LOCATIONS OVER THE LAST 24 HOURS.  EXPECT THIS TO CONTINUE
THROUGH TONIGHT AND AGAIN THURSDAY...SO WILL ISSUE A HEAT ADVISORY
FOR LOCATIONS ALONG THE RIO GRANDE FROM CANDELARIA TO HEATH CANYON.
ADVISORY MAY HAVE TO BE EXTENDED BEYOND THIS TIMEFRAME...BUT WILL
REASSESS AGAIN TOMORROW SINCE ANY THUNDERSTORMS IN THESE AREAS
EITHER THURSDAY OR THURSDAY NIGHT WOULD PROBABLY LOWER TEMPERATURES
BELOW HEAT ADVISORY CRITERIA.

.LONG TERM...

UPPER RIDGE WILL RETROGRADE WESTWARD INTO NEW MEXICO ON THURSDAY AND
FURTHER WESTWARD TO ALONG THE AZ/NM BORDER BY THE WEEKEND.  SLIGHT
CHANCE POPS WILL BE MAINTAINED AREAWIDE ON THURSDAY INTO FRIDAY AS
INCREASING NORTHWEST FLOW ALOFT ACROSS WEST TEXAS AND SHORTWAVE
TROUGHS ROTATING AROUND THE EASTERN PERIPHERY OF THIS UPPER RIDGE
WILL INTERACT WITH REMNANTS OF A SURFACE FRONTAL BOUNDARY BISECTING
THE AREA.

OVER THE WEEKEND...WILL LOWER POPS ACROSS THE PERMIAN BASIN AS THE
FRONTAL BOUNDARY WEAKENS WHILE MAINTAINING SLIGHT CHANCE POPS ACROSS
THE WESTERN MOUNTAINS AND ADJACENT PLAINS DUE TO OROGRAPHICAL LIFTING
INTERACTING WITH ANY WEAK SHORTWAVE IMPULSES TRANSITING THE AREA
EMBEDDED IN THE NORTHWEST FLOW ALOFT.  NEXT COLD FRONT TO DIVE
SOUTHWARD INTO WEST TEXAS ON MONDAY.  WILL CARRY SLIGHT CHANCE POPS
AREAWIDE ON MONDAY VICINITY THIS FRONTAL BOUNDARY FOLLOWED BY
SLIGHTLY COOLER TEMPERATURES ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             98  72  97  72 /  10   0  20  20
CARLSBAD NM               98  71  98  68 /  30  30  30  30
DRYDEN TX                 98  72  97  74 /  10   0  10  10
FORT STOCKTON TX          98  72  96  73 /  20  10  20  10
GUADALUPE PASS TX         94  71  91  67 /  20  30  30  30
HOBBS NM                  97  72  97  69 /  20  20  20  30
MARFA TX                  91  62  90  62 /  20  30  20  10
MIDLAND INTL AIRPORT TX   98  73  96  71 /  10   0  20  20
ODESSA TX                 98  73  97  71 /  20   0  20  20
WINK TX                  104  76 103  74 /  20   0  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY SW TX TONIGHT AND THURSDAY...TXZ079-081.
NM...NONE.

&&

67/01
Hazardous weather outlook, Aug 4, 12:15 PM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED AUG 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
215 PM CDT (115 PM MDT) WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AND
AROUND THE DAVIS MOUNTAINS...NORTHWARD INTO THE GUADALUPE MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS LATE THIS AFTERNOON AND EVENING.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A
THUNDERSTORM OR TWO COULD STRENGTHEN ENOUGH TO PRODUCE STRONG WINDS.

MOISTURE REMAINS PLENTIFUL IN THE ATMOSPHERE IN THE ABOVE LOCATIONS.
THEREFORE...THUNDERSTORMS THAT DEVELOP COULD PRODUCE LOCALIZED HEAVY
RAINFALL OVER ONE INCH PER HOUR.  THIS COULD RESULT IN LOCALIZED
FLOODING OF ARROYOS...STREAMS AND OTHER LOW LYING AREAS.

TEMPERATURES YESTERDAY REACHED 105 DEGREES IN A FEW LOCATIONS ALONG
THE RIO GRANDE.  IN ADDITION...LOW TEMPERATURES THIS MORNING
REMAINED AT OR ABOVE 75 DEGREES IN SEVERAL OF THESE AREAS.  THE SAME
IS EXPECTED THIS AFTERNOON AND TONIGHT...THEREFORE A HEAT ADVISORY
WILL BE IN EFFECT TONIGHT AND THURSDAY ALONG THE RIO GRANDE FROM
CANDELARIA DOWNSTREAM THROUGH HEATH CANYON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lea

When
August 4, 8:45 PM MST
Where
Lea County, 3 mi NE of Crossroads
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
33.550, -103.300

Severe thunderstorm winds blew down an oil field pulling unit northeast of Crossroads. The pulling unit was a large "L"-shaped structure towering 110 feet tall and weighing approximately fifty tons. In addition, several large tree limbs measuring ten inches in diameter were broken and some tin was partially removed from the roof of an abandoned house.

Flash Flood, Lea

When
August 4, 9:00 PM MST to 11:00 PM MST
Where
Lea County, 1 mi N of Crossroads
Reported by
GENERAL PUBLIC
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Oil field workers reported flood waters covering State Highway 206 north of Crossroads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418414, 5418413.